Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 57, NWS Albuquerque, NM

July 23, 2018Bernalillo County, Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2018, 8:23 PM MDT for Bernalillo County, Sandoval County, New Mexico. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2018, 8:23 PM MDT (02:23 UTC)
Expired
Jul 23, 2018, 9:12 PM MDT
In force
49 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Bernalillo County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 25 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 9:21 PM MDTFLASH FLOOD6 Ne Rio Rancho, NMPASEO DEL VOLCAN AT US 550 CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3243 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WGUS55 KABQ 240223
FFWABQ
NMC001-043-240445-
/O.NEW.KABQ.FF.W.0057.180724T0223Z-180724T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
823 PM MDT MON JUL 23 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  South central Sandoval County in north central New Mexico...
  Bernalillo County in central New Mexico...

* Until 1045 PM MDT.

* At 821 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Albuquerque, Rio Rancho, Corrales, Bernalillo, Los Ranchos De
  Albuquerque, Cabezon, Coronado State Monument, Vista Hills, Sandia
  Pueblo and Paradise Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

Arroyos, streams and normally dry rivers can become raging killer
currents in a matter of minutes. Water in arroyos can travel many
miles and take hours to reach your location from upstream rain areas.

&&

LAT...LON 3532 10640 3504 10647 3504 10675 3526 10676
      3534 10659

$$

33
1 follow-up statement
635 
WGUS75 KABQ 240312
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
912 PM MDT MON JUL 23 2018

NMC001-043-240322-
/O.CAN.KABQ.FF.W.0057.000000T0000Z-180724T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-Bernalillo-
912 PM MDT MON JUL 23 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SANDOVAL AND BERNALILLO
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat.

LAT...LON 3532 10640 3504 10647 3504 10675 3526 10676
      3534 10659

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:58 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 4:58 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
458 PM MDT Mon Jul 23 2018

.AVIATION...
00Z TAF CYCLE
Upper high center over central NM at 23Z will drift to the west
during the next 24 hrs. Sct to nmrs showers and tstms will continue
to rotate around the high over NM through 24/06Z and possibly until
24/12Z, with the bulk of the showers and storms ending up over ne and
east central NM, where the focus for the stronger storms with hail,
gusty outflow winds to 45kt and heavy rainfall are expected. Expect brief
mt obscurations due to MVFR/IFR cigs/vsbys in the stronger storms
areawide. Local MVFR cigs possible along the east slopes of the
Sangre de Cristo mts around 24/06Z-13Z. An east wind into KABQ is
expected to redevelop with gusts to around 35kt, but timing/strength
is a little uncertain due to exactly how convection continues to
develop this evening.

&&

.PREV DISCUSSION...237 PM MDT Mon Jul 23 2018...
.SYNOPSIS...
An active, unsettled weather pattern through at least next weekend. A
strong back door cold front has delivered fresh, low level moisture
to eastern and central NM. This will result in widespread showers and
thunderstorms over much of the area, but especially from the central
mountains east to the TX border. Severe weather is possible in the
northeast today and Tuesday. Flash flooding will be a concern each
day, especially on recent burn scars.

&&

.DISCUSSION...
Despite a large high pressure area centered over western NM showers
and thunderstorms have erupted over the western and northern
mountains this afternoon, thanks to a fresh supply of low level
moisture in the wake of last nights back door cold front. The front
made it to the Continental Divide this morning. Showers and storms
will continue to develop over the west and central areas through this
afternoon, spilling into the northeast and east central areas this
evening. Flash flooding will be a concern, primarily over the
northern mountains. Isolated severe weather will impact the
northeast.

Pretty much a carbon copy for tomorrow with scattered to numerous
showers and thunderstorms in the afternoon into the night, favoring
the northern mountains. Isolated severe weather is again possible in
the northeast, while local flash flooding is possible, the biggest
threat probably in the northern mountains again.

Not much change for Wednesday with the best chances of showers and
storms from the central mountains eastward. A back door cold front
will renew the low level moisture Wednesday night into Thursday.
Thursday will be very active, with Friday and the weekend backing off
just a little. The threat for flash flooding will continue, actually
becoming an even bigger concern from late week through the weekend,
due to antecedent conditions potentially being much wetter. Isolated
severe weather cannot be ruled out midweek through next weekend, but
the bigger story will be the heavy rain.

CHJ

&&

.FIRE WEATHER...
The back door cold front that raced through the state overnight has
replenished low level moisture across the area. As a result, a
better crop of showers and thunderstorms have developed across the
northern and western mountains. Storms across the west will move
slowly toward north, while storms across the north will move toward
the east and southeast around 5 to 10 mph through the evening. Much
of the thunderstorm activity through tonight will favor the
northeast quarter of the state as storms roll off the northern
mountains. Any storm will be capable of frequent lightning, small
hail, strong outflow winds, heavy rain and flash flooding. Burn
scars will be the most susceptible to flash flooding.

Another strong gap wind is expected tonight across the Rio Grande
Valley which will again push moisture westward. The upper level high
that has been centered over NM will also shift westward. The
combination of these will lead to another active day on Tuesday.
This active shower and thunderstorm period will continue through the
end of the week, and perhaps into next week thanks to several
disturbances rounding the high and associated moist boundaries
shifting into NM. Thus, look for temperatures to trend downward,
closer to normal July values, while humidity values trend upward.
Ventilation rates will generally be good to excellent, though
pockets of poor ventilation are possible in areas of persistent
convection.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ511>515-518-527>529.

&&
Hazardous weather outlook, Jul 23, 3:34 AM MDT, 16 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 AM MDT Mon Jul 23 2018

NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
334 AM MDT Mon Jul 23 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today across the
northern mountains through the overnight. Storm motions will be slow
and rainfall could become heavy. This may lead to localized areas of
flash flooding, especially over and near recent and older burn
scars. Isolated locations may receive up to 2 inches of rainfall. A
few storms may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected each afternoon
into the weekend. Storm motions will be slow and rainfall could
become heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 to 3 inches of rainfall. A few storms
may also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

In the hours before

Local storm report, Jul 23, 5:50 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 WNW SPRINGER          36.38N 104.62W
07/23/2018  E60 MPH          COLFAX             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800729

TRM
Special weather statement, Jul 23, 7:00 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
700 PM MDT MON JUL 23 2018

NMZ528-529-240130-
Far Northeast Highlands-Northeast Highlands-
700 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 730 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Valmora, or 9 miles south of Wagon Mound, moving
southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Shoemaker.

This includes Interstate 25 between Mile Markers 372 and 384.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3582 10445 3564 10479 3587 10494 3589 10491
      3589 10488 3591 10488 3598 10476
TIME...MOT...LOC 0100Z 311DEG 15KT 3587 10477
Special weather statement, Jul 23, 7:35 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
735 PM MDT MON JUL 23 2018

NMZ518-521-522-240200-
Sandia/Manzano Mountains-Santa Fe Metro Area-Estancia Valley-
735 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL...
SOUTHWESTERN SANTA FE AND BERNALILLO COUNTIES UNTIL 800 PM MDT...

At 734 PM MDT, Doppler radar was tracking a strong thunderstorm near
Golden, or 18 miles east of Bernalillo, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Madrid, Cedar Grove and Golden.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3536 10636 3542 10616 3521 10601 3512 10632
TIME...MOT...LOC 0134Z 340DEG 9KT 3533 10624
Special weather statement, Jul 23, 7:41 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
741 PM MDT MON JUL 23 2018

NMZ529-240215-
Northeast Highlands-
741 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 815 PM MDT...

At 740 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Storrie Lake State Park, or 9 miles northeast of
Las Vegas, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Las Vegas, Storrie Lake State Park, Romeroville and Ojitos Frios.

This includes Interstate 25 between Mile Markers 339 and 362.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3577 10504 3575 10503 3576 10500 3547 10501
      3552 10533 3558 10531 3559 10529 3561 10529
      3561 10527 3564 10528 3573 10524 3573 10522
      3575 10524 3578 10523 3579 10519
TIME...MOT...LOC 0140Z 009DEG 14KT 3571 10513
Local storm report, Jul 23, 7:45 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
745 PM MDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     6 NE LAS VEGAS          35.66N 105.14W
07/23/2018  M60 MPH          SAN MIGUEL         NM   ASOS

            KLVS ASOS.

&&

EVENT NUMBER ABQ201800731

99
Special weather statement, Jul 23, 8:08 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
808 PM MDT MON JUL 23 2018

NMZ518-521-522-240245-
Sandia/Manzano Mountains-Santa Fe Metro Area-Estancia Valley-
808 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA FE COUNTY
UNTIL 845 PM MDT...

At 807 PM MDT, Doppler radar was tracking a strong thunderstorm near
Golden, or 21 miles north of Moriarty, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Madrid, Cedar Grove and Golden.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3526 10629 3541 10615 3532 10589 3507 10609
TIME...MOT...LOC 0207Z 303DEG 7KT 3530 10614

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:08 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 23, 6:26 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr
Jul 23, 6:36 PM MDTAreal Flood AdvisoryABQMcKinley114 min
Jul 23, 6:44 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jul 23, 6:54 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Jul 23, 6:55 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe2 hr
Jul 23, 7:00 PM MDTSpecial Weather StatementABQMora30 min
Jul 23, 7:03 PM MDTAreal Flood AdvisoryABQMora117 min
Jul 23, 7:10 PM MDTFlash Flood WarningABQSanta Fe2 hr
Jul 23, 7:30 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe2 hr
Jul 23, 7:31 PM MDTAreal Flood AdvisoryABQBernalillo119 min
Jul 23, 7:35 PM MDTSpecial Weather StatementABQSanta Fe25 min
Jul 23, 7:38 PM MDTFlash Flood WarningABQSanta Fe3 hr
Jul 23, 7:41 PM MDTSpecial Weather StatementABQSan Miguel34 min
Jul 23, 7:51 PM MDTAreal Flood AdvisoryABQMora, San Miguel114 min
Jul 23, 7:53 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 23, 8:08 PM MDTSpecial Weather StatementABQSanta Fe37 min
Jul 23, 8:20 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe115 min
Jul 23, 8:49 PM MDTAreal Flood AdvisoryABQMora, San Miguel116 min
Jul 23, 8:50 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe115 min
Jul 23, 8:52 PM MDTSpecial Weather StatementABQSan Miguel23 min
Jul 23, 9:13 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia2 hr
Jul 23, 9:15 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance2 hr
Jul 23, 9:21 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel114 min
Jul 23, 9:49 PM MDTAreal Flood AdvisoryABQTorrance116 min
Jul 23, 10:06 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe, Torrance114 min
Jul 23, 10:21 PM MDTFlash Flood WarningABQGuadalupe, San Miguel3 hr
Jul 23, 10:42 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Jul 23, 10:53 PM MDTSpecial Weather StatementABQTorrance52 min
Jul 23, 11:40 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance2 hr
Jul 24, 2:32 AM MDTFlash Flood WatchABQ21 hr
Jul 24, 1:30 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jul 24, 2:05 PM MDTSpecial Weather StatementABQColfax25 min
Jul 24, 2:26 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Jul 24, 2:37 PM MDTFlash Flood WarningABQColfax3 hr
Jul 24, 3:00 PM MDTSpecial Weather StatementABQColfax30 min
Jul 24, 3:05 PM MDTSpecial Weather StatementABQMora25 min
Jul 24, 3:14 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 24, 3:35 PM MDTSpecial Weather StatementABQColfax25 min
Jul 24, 3:46 PM MDTSevere Thunderstorm WarningABQColfax25 min
Jul 24, 3:54 PM MDTFlash Flood WarningABQColfax3 hr
Jul 24, 4:52 PM MDTSevere Thunderstorm WarningABQColfax38 min
Jul 24, 5:14 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 24, 5:30 PM MDTFlash Flood WarningABQColfax3 hr
Jul 24, 5:39 PM MDTSpecial Weather StatementABQMora36 min
Jul 24, 5:41 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel49 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.